CSN Login
Members Online: 13

You are here

Red Blood cells becoming very low while in remission

BuckyJ
Posts: 1
Joined: Jan 2013

I was diagnosed with stage 4 Esophageal cancer in 2011.  I was given 1 year with treatment, but happy to say that was 19 months ago.  I was lucky enough to go into remission after 30 radiation treatments and 12 months of chemo.  I've been in remission for just over 7 months and was doing great, but then my Red blood cells stop cooperating.   At first we thought it was just some anemia, but it just gets worse.  My red count today was 7, last week it was 7.5.  We have been trying different meds, iron - just about anything we can think of, but I stil can't maintain a healthy red blood cell level.  My doctor says my Red blood cells are dying much sooner than a healthy persons.  I'm doing my 3rd transfusion tomorrow, but to this point they help for about 2 weeks and I start going down again.   I was on cloud 9 when I found out I had gotten into remission, but after only a few months I feel as if I was on chemo all over again.  I know fatigue is a side affect, but has anyone had experience with this?  Was there anything you were able to do to get your red blood cells to function normally?

paul61's picture
paul61
Posts: 1211
Joined: Apr 2010

A number of survivors have reported issues with both white and red blood cell counts while undergoing chemotherapy, but not many issues as long after completing therapy as you have. In research of chemotherapy induced anemia I found the following article:

http://www.jhasim.com/files/articlefiles/pdf/asm_8_10p346-351-rodgers.pdf

 It defines blood transfusions, erythropoiesis-stimulating agents (ESA), and iron supplements as beneficial in treating these issues.  

 Best Regards,

Paul Adams

McCormick, South Carolina

DX 10/2009 T2N1M0  Stage IIB - Ivor Lewis Surgery  12/3/2009 - Post Surgery Chemotherapy 2/2009 – 6/2009

Cisplatin, Epirubicin, 5 FU - Three Year Survivor 

Subscribe to Comments for "Red Blood cells becoming very low while in remission"